Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Bloated belly and constipation. On omeprazole. What could be the underlying cause?

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 2006
Answered : 6665 Questions
I am suffering from really bad bloating in the upper part of my belly. It's been going on for about two years. I have also had chronic diarrhea for about a year although for the last few weeks I have constipation. My GI doc put me on omeprazole about a month ago and I really can't say if it helped me. I have never had heartburn or reflux problems. I took myself off of the meds after about two and half weeks because I gained three pounds. I'm not sure what I should have expected when I was on the meds or if it was a good idea to stop. I am also scheduled to have an endoscope in about six weeks. Thanks
Posted Mon, 25 Nov 2013 in Digestion and Bowels
Answered by Dr. Shailja Puri 50 minutes later
Brief Answer: Life style change and medication are needed. Detailed Answer: Hello, Thanks for posting your query on Health care magic. Your history suggests that you are suffering from two problems- bloating, heart burn and reflux from past two years. These symptoms occur due to regurgitation of acidic contents back into the esophagus/ food pipe and some times into the mouth. The cause of these symptoms are many. Common ones are weak gastro-esophageal junction and hiatus hernia. Omeprazole is drug belonging to the group of proton pump inhibitors (PPI). This drug decreases acid secretion in the stomach and hence the discomfort produced by regurgitation of the acidic contents. However, this is just symptomatic relief, it is not curative. An upper gastrointestinal endoscopy will help the doctor to see the status of esophagus, gastro-esophageal junction, stomach and the duodenum for any ulceration or erosion. In the meanwhile, you can go for certain life style changes like avoiding fatty and spicy foods; avoiding alcohol, tea or coffee at night; taking light exercises; taking stroll at night after dinner; sleeping in propped up position. These life style modifications will help to relieve the symptoms. However, the cure can be devised after investigations and knowing the exact cause of these symptoms. The second problem that you have mentioned is that of diarrhea alternating with constipation. This symptom is seen in inflammatory bowel disease and also in cancers. However, you need not panic at this point of time. Get a colonoscopy done. Colonoscopy involves viewing the rectum, sigmoid colon and colon with the help of a scope. Any changes in the mucosa are noted and biopsies are taken from any abnormal appearing area or from the normal appearing mucosa. You need to consult your gastroenterologist for all these investigations and further management. If you have more queries I will be glad to answer. Dr Shailja P Wahal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor